Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 150, NWS State College, PA

August 13, 2013McKean County, Warren County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 13, 2013, 2:34 AM EDT for McKean County, Warren County, Pennsylvania. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2013, 2:34 AM EDT (06:34 UTC)
Expired
Aug 13, 2013, 3:30 AM EDT
In force
56 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties McKean County, PA, Warren County, PA

The radar

The State College radar (KCCX), 125 km from the middle of the area, began a volume at 06:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 6.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2013-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2013-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:14 AM EDT, 20 minutes earlier.

Area forecast discussion, Aug 13, 2:14 AM EDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
214 AM EDT TUE AUG 13 2013

.SYNOPSIS...
PARTLY SUNNY...WARM...AND INCREASINGLY HUMID AIR WILL COVER MUCH
OF THE REGION TONIGHT. ADDITIONAL SHOWERS AND SCATTERED
THUNDERSTORMS WILL DEVELOP ACROSS THE WESTERN HALF OF THE STATE
OVERNIGHT AHEAD OF AN APPROACHING STRONG COLD FRONT. THE FRONT
WILL PUSH THROUGH THE STATE ON TUESDAY. IN THE WAKE OF THE COLD
FRONT A LARGE AREA OF CANADIAN HIGH PRESSURE WILL BUILD SOUTHEAST
INTO THE STATE. THIS HIGH WILL BRING SEVERAL PLEASANT BUT
RELATIVELY COOL DAYS AND NIGHTS. THE ASSOCIATED DEEP TROUGH AND
COOL AIR ALOFT WILL MODIFY AND WEAKEN FRIDAY AND INTO THE COMING
WEEKEND. TEMPERATURES SHOULD TREND BACK TOWARD NORMAL FOR THE
WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
INCREASING DEEP LAYER MOISTURE AHEAD OF A RAPIDLY APPROACHING
ELONGATED SHORTWAVE CENTERED OVER INDIANA AND OHIO WHICH EXTENDS
INTO SOUTHWEST PA. INCREASING LIFT AND MOISTURE CONVERGENCE
ASSOCIATED WITH THE APPROACHING SHORTWAVE WILL INCREASE SHOWERS
AFTER MIDNIGHT OVER MY CWA...WITH ISOLATED THUNDER POSSIBLE OVERNIGHT.
BEST CONVERGENCE EVENTUALLY REACHES THE SOUTH CENTRAL AND
SOUTHEASTERN COUNTIES BY 12Z TUE...WITH ANOMALOUS PLUME OF
MOISTURE COVERING MY FAR SOUTHEAST COUNTIES AT THAT TIME. PW IN
EXCESS OF 2.0" *MAY* BRING SOME BRIEF DOWNPOURS TO THE LOWER SUSQ
EARLY TUESDAY...BUT IT APPEARS MORE LIKELY THAT THE HEAVIEST RAIN
WILL SKIRT EAST OF MY AREA AND IMPACT THE PIEDMONT OF SOUTHEAST PA
AND NJ.

LOW TEMPS WILL BE ON THE MILD SIDE AHEAD OF THE CFRONT...AND IN THE
U50S TO LOWER 60S ACROSS THE MTNS...WITH MID TO UPPER 60S ACROSS THE
CENTRAL AND SE VALLEYS.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM WEDNESDAY/...
A STRONG COLD FRONT WILL PUSH THROUGH THE REGION DURING THE MORNING
TO EARLY AFTERNOON HOURS. TIMING OF THE FRONT AND DEPARTING UPPER
LEVEL FORCING TO OUR NORTHEAST SHOULD LIMIT THE THREAT FOR
SIGNIFICANT/DEEP CONVECTION IN MOST PLACES...EXCEPT FOR PERHAPS ONE
OR TWO STRONG TSRA ACROSS OUR FAR EAST AFTER 16Z RIGHT NEAR THE
CFRONT.

PLENTY OF LOW CLOUDS SHOULD FORM THEN LINGER IN THE COOLER/MOIST
UPSLOPE FLOW IN THE WAKE OF THE FRONT ACROSS THE ALLEGHENY PLATEAU
/KJST TO KBFD/...KEEPING TEMPS IN THE U60S TO LOWER 70S.
BKN...LAYERED CU AND ALTO CU WILL OCCUR ELSEWHERE WITH SCATTERED TO
NUMEROUS SHOWERS FOR SEVERAL HOURS ALONG AND IN ADVANCE OF THE
FRONT. HIGHS WILL BE BETWEEN 75-80F THROUGHOUT THE CENTRAL AND
SOUTHERN VALLEYS.

ADDITIONAL RAINFALL AMOUNTS TUESDAY WILL LIKELY AVERAGE UNDER 0.25
INCH IN MOST PLACES...BUT LOCATIONS SEEING A TSRA ACROSS THE SUSQ
VALLEY MAY SEE LOCALLY OVER 0.50 GIVEN THE NW EDGE OF 1.5-1.75 INCH
PWATS SLIDING ACROSS THE AREA AHEAD OF THE FRONT DURING THE
MORNING/MIDDAY HOURS.

TUESDAY AFTERNOON WILL FEATURE A DRYING TREND WITH A 10-20 MPH WEST
TO NW BREEZE AS A WELL-DEFINED DRY SLOT MOVES OVER THE REGION WITH
PWATS STEADILY DECREASING /TO BELOW 0.75 INCH ACROSS THE NW MTNS/
THROUGH THE AFTERNOON AND EVENING HOURS.

THE SOUTHERN...TAIL END OF A MID LEVEL THERMAL TROUGH WITH STEEP
850-500 MB LAPSE RATES WILL BRING A SEVERAL HOUR PERIOD OF CLOUDS
AND A LOW CHC FOR SHOWERS ACROSS THE NRN TIER COUNTIES LATER TUESDAY
NIGHT. RAINFALL AMOUNTS WILL BE LIGHT.

OTHERWISE...LOOK FOR GENERALLY PARTLY CLOUDY CONDITIONS WITH A
NORTHWEST BREEZE GRADUALLY DIMINISHING TO UNDER 7 KTS AFTER MIDNIGHT.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
OVERVIEW...THE LATEST ARRAY OF GUIDANCE SHOWS THE LARGE SCALE MEAN
FLOW OVER THE CONUS TRENDING/TRANSITIONING TOWARD A MORE TYPICAL
MID-AUGUST PATTERN WITH THE UPPER-LEVEL WESTERLIES SHIFTING NWD TO
LATITUDES ALONG AND NORTH OF THE US-CANADIAN BORDER BY EARLY NEXT
WEEK. THE PRONOUNCED/DEEP UPPER TROUGH GRIPPING THE NORTHEAST AND
MID-ATLANTIC STATES EARLY IN THE PERIOD SHOULD WEAKEN WITH
TIME...AS THE REMAINING NEGATIVE HEIGHT ANOMALY DRIFTS SWWD INTO
THE LWR MS RVR VLY PER THE 12Z GEFS MEAN. AT THE SFC...A LARGE
DOME OF HIGH PRESSURE /WITH ORIGINS OVER CENTRAL CANADA/ WILL
SPREAD SEWD FROM THE UPPER PLAINS ACROSS THE GRT LKS/OH VLY AND
TAKE UP RESIDENCE IN THE NEW ENGLAND AREA OVER THE WEEKEND. A WAVY
SFC FRONT OVER THE SE STATES IS PROGGED TO LIFT BACK NWD TOWARD
THE CAROLINA COAST/SRN MID-ATLC REGION BY SAT-MON.

HIGHLIGHTS...DRY WX SHOULD PREVAIL THROUGH THE MAJORITY OF THE
MEDIUM RANGE COURTESY OF HIGH PRES MIGRATING SLOWLY EWD FROM THE
UPPER MIDWEST TO THE NEW ENGLAND STATES. PWATS STAY BELOW NORMAL
THROUGH FRIDAY...RESULTING IN COMFORTABLE HUMIDITY AND COOL
NIGHTTIME TEMPS WITH LOWS IN THE 40S/50S. SOME UPPER 30S REMAIN
POSSIBLE OVER THE NRN TIER. CLEAR/CALM/COOL NIGHTS SHOULD ALSO
LEAD TO PREDAWN AND EARLY MORNING FOG IN THE VALLEYS. DAYTIME
HIGHS WILL AVERAGE NEAR TO BELOW NORMAL. A GRADUALLY MOISTENING
EAST-SOUTHEAST LOW LEVEL FLOW FAVORS AN INCREASE IN SKY COVER AND
LOW CHC FOR SHOWERS LATE IN THE WEEKEND AND INTO EARLY NEXT WEEK.
THE 12Z GFS AND 00Z ECMWF HANDLE THE EAST COAST FRONTAL BOUNDARY
REASONABLY WELL...WITH A CONSENSUS MULTI-MODEL/MOS/HPC SUPERBLEND
SUPPORTING THE HIGHEST POPS AROUND 19 AUGUST.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
HAVE TWO AREAS OF CONCERN FOR STORMS. ONE TO THE NW...WITH
THE STRONGER WIND FIELDS...AND ANOTHER ACROSS THE SOUTH...WITH
HIGHER DEWPTS OVER MD AND VA.

DID CUT DOWN ON LOWER CIGS FROM THE 04Z TAFS...GIVEN THAT THE
STRONGEST STORMS MAY BE MAINLY TO THE N AND S OF CENTRAL PA.

EARLIER DISCUSSION BELOW.

WARM ADVECTION AND INCREASING DEEP LAYER MOISTURE AHEAD OF A
STRONG COLD FRONT WILL BRING DETERIORATING CIGS AND VSBYS AFTER
MIDNIGHT /05Z/ THROUGH THE EARLY MORNING HOURS TUESDAY. MVFR WITH
POCKETS OF IFR WILL ACCOMPANY SCTD TO NUMEROUS SHOWERS AND
ISOLATED TSRA /ESP IN THE NORTH AND WEST/.

CIGS NEAR AND IN THE WAKE OF THE COLD FRONT WILL LIKELY DROP INTO
THE LIFR RANGE FOR AT LEAST A FEW HOURS TUESDAY MORNING /FROM 10Z ON
IN KBFD AND KJST/ AS THE COOL MOIST AIR IS LIFTED OVER THE WRN PENN
MTNS.

THE STRONG COLD FRONT WILL MOVE ACROSS THE REGION DURING THE MORNING
AND EARLY AFTERNOON HOURS TUESDAY. EXPECT BANDS OF SHOWERS AND
THUNDERSTORMS TO FORM. DYNAMICS LAG THE FRONT SOME...BUT STILL SOME
CONCERN FOR BRIEF...STRONG WIND GUSTS WITH ANY STORMS...ESP ACROSS
THE SUSQ RIVER VALLEY.

NORTHWEST BREEZE OF 10-15 KTS SUSTAINED FOLLOWS THE CFRONT TUESDAY
AFTERNOON AND EVENING BEFORE SUBSIDING A BIT TUESDAY NIGHT.

WINDY ON WED...AS DEEPER/COLDER AIR WORKS SOUTHWARD.

LOOKING AT DRY CONDITIONS AFT WED.

OUTLOOK...

WED-SAT...VFR. NO SIG WX.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 1 PM EDT THIS AFTERNOON FOR PAZ033>036-
056>059-063>066.

&&

SYNOPSIS...LAMBERT
NEAR TERM...DEVOIR/LAMBERT
SHORT TERM...LAMBERT
LONG TERM...STEINBUGL
AVIATION...MARTIN/RXR
Hazardous weather outlook, Aug 13, 1:34 AM EDT, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
134 AM EDT TUE AUG 13 2013

PAZ004>006-010>012-017>019-024>028-037-041-042-045-046-049>053-
140545-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-
134 AM EDT TUE AUG 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THUNDERSTORMS MAY MAKE GUSTY WINDS OVER NORTHERN PENNSYLVANIA
EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY.

PAZ033>036-056>059-063>066-140545-
SOMERSET-BEDFORD-FULTON-FRANKLIN-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
134 AM EDT TUE AUG 13 2013

...FLASH FLOOD WATCH IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER AFTER TUESDAY
MORNING IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Aug 13, 1:52 AM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
152 AM EDT TUE AUG 13 2013

PAZ004-005-130645-
MCKEAN PA-WARREN PA-
152 AM EDT TUE AUG 13 2013

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WARREN AND WESTERN
MCKEAN COUNTIES...

AT 147 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 23
MILES NORTH OF PANAMA TO 7 MILES NORTHWEST OF PANAMA TO CORRY TO 10
MILES SOUTHWEST OF HYDETOWN...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. EXPECT INTENSE
LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES. VERY HEAVY RAIN WILL FALL FROM THESE
STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE
AREAS. THE RAIN WILL CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS.
THESE STORMS WILL AFFECT COLUMBUS...SPRING CREEK...SUGAR GROVE...
YOUNGSVILLE...WARREN AND SCANDIA.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 62...
STATE ROAD 59...STATE ROAD 66.

LAT...LON 4200 7871 4163 7873 4162 7906 4162 7961
      4163 7962 4180 7962 4200 7961

FORECASTER: MARTIN

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 1:34 AM EDTFlash Flood WatchCTPAdams, Bedford, Cumberland, Dauphin, Franklin, Fulton and 6 more9 hr
Aug 13, 1:52 AM EDTSpecial Weather StatementCTPWarren53 min
Aug 13, 2:19 AM EDTAreal Flood AdvisoryCTPWarren3 hr
Aug 13, 3:32 AM EDTSpecial Weather StatementCTPElk, Potter58 min
Aug 13, 4:00 AM EDTAreal Flood AdvisoryCTPMcKean2 hr
Aug 13, 4:40 AM EDTAreal Flood AdvisoryCTPAdams, Cumberland, Dauphin, Franklin, Juniata, Lancaster and 6 more3 hr
Aug 13, 4:44 AM EDTSpecial Weather StatementCTPCameron, Tioga61 min
Aug 13, 5:19 AM EDTSpecial Weather StatementCTPLancaster26 min
Aug 13, 6:32 AM EDTFlash Flood WarningCTPAdams, Cumberland, Lancaster, York4 hr
Aug 13, 7:04 AM EDTSpecial Weather StatementCTPLancaster56 min
Aug 13, 7:44 AM EDTSpecial Weather StatementCTPLancaster31 min
Aug 13, 12:41 PM EDTAreal Flood AdvisoryCTPYork3 hr
Aug 13, 1:53 PM EDTAreal Flood WarningCTPLancaster3 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.